Secondary Logo

Toxicology Rounds: Flakka Illicit Drug Triggering Bizarre Behavior

Gussow, Leon MD

doi: 10.1097/01.EEM.0000473176.23346.fc
Toxicology Rounds

Dr. Gussowis a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog atwww.thepoisonreview.com, follow him @poisonreview, and read his past columns at http://bit.ly/GussowToxRounds.

Figure

Figure

Figure

Figure

A 50-year-old man was caught on a security camera trying to kick down the door to the Fort Lauderdale Police Department back in February, and he told police that he was trying to escape the people chasing him. He also said he had smoked a drug called flakka shortly before this episode.

Another man tried to scale a fence surrounding that same police station the following month to flee people he said were trying to kill him. He didn't quite make it over the barrier and was impaled on the fence's spike, the metal passing through his groin and emerging from his left buttock. It took the fire department almost 30 minutes to cut off a section of fence so the injured man could be taken to hospital, the penetrating spike still in place. The victim reported that his paranoid hallucinations had begun after using flakka.

Similarly bizarre episodes have made the news. A 34-year-old man ran naked along Broward Boulevard, again in Fort Lauderdale, in April later telling police that some people had stolen his clothes and were chasing him. A 17-year-old girl ran naked through a neighborhood in Melbourne, FL, in May screaming that she was Satan. The strange behavior in each of these cases had been precipitated by flakka.

No laboratory tests confirmed a specific drug in any of these cases. This led some commentators to remark that the stories about flakka were mostly media hype, similar to that surrounding the so-called flesh-eating drug krokodil several years ago when it became apparent that no confirmed cases of exposure to krokodil had ever actually occurred in the United States.

The data regarding flakka, however, are abundant and clear, and paint a grim picture. South Florida seems to be ground zero of the flakka epidemic. Thirty-seven deaths occurred in Broward County between September 2014 and August 2015 in which flakka was considered the primary cause of death or was at least a substance detected in forensic laboratory tests, according to James Hall, an epidemiologist at the Center for Applied Research on Substance Use and Health Disparities at Nova Southeastern University in Davie, FL. Mr. Hall told me hospitals in the area are seeing at least several cases a day, on some days several dozen.

Flakka is not an underground brand name the way, say, some synthetic cannabinoid products are labeled as spice or K2. Rather, it is an informal term for a loose granular material that resembles the gravel at the bottom of home aquariums. (In fact, an alternate street name is gravel.) This material is generally said to be foul-smelling, similar to sweaty socks or ammonia. It is inexpensive, often selling for as little as $5 for a 0.1 gm dose.

But — and this is the key question — what exactly is flakka? The specific compound detected in those 37 fatal cases in Broward County was α-PVP, a synthetic cathinone similar in structure and action to MDPV, a drug that is a common ingredient found in bath salts. α-PVP is a hallucinogenic stimulant and a potent inhibitor of dopamine re-uptake. It causes increased dopaminergic tone throughout the central nervous system.

The net clinical effect, increased dopamine, can be readily inferred from this passage in Goldfrank's Toxicologic Emergencies (10th edition): “Excessive dopaminergic activity in the striatum and/or other areas from any cause (e.g., increased release, impaired uptake, increased receptor sensitivity) can produce acute choreoathetosis and acute Gilles de la Tourette syndrome, with tics, spitting, and cursing. Excessive dopaminergic activity in the limbic system and frontal cortex, and perhaps in other areas, produces paranoia and psychosis.”

Patients often present with paranoid hallucinations and are agitated and aggressive. Some exhibit strange repetitive movement patterns, for example, flapping their arms like a bird. Because α-PVP also blocks the re-uptake of norepinephrine, it produces sympathomimetic manifestations such as hypertension, tachycardia, and, most dangerously, severe hyperthermia. Jeffrey Bernstein, MD, the medical director of the Florida Poison Center in Miami, told me he has seen patients with core temperatures as high as 107°F, but he suspects the actual temperatures in some cases could have been even higher because some hospital thermometers do not register above 107°F. This degree of agitated delirium and hyperthermia is, of course, a medical emergency. The core temperature must be lowered promptly and aggressively with whatever means are available, such as mist and fan, ice packs, or immersion in an ice-water bath.

It is important not to overshoot and produce hypothermia when cooling the severely hyperthermic patient. A core temperature of 102°F is an ideal goal. The emergency practitioner should anticipate and look for other severe adverse effects of α-PVP: metabolic acidosis, rhabdomyolysis, acute renal failure, hepatic failure, and disseminated intravascular coagulation.

The keystones of supportive care are careful observation with fluids and sedation as indicated. Some patients require paralysis and mechanical ventilation to establish behavioral control and to facilitate workup and treatment. Many clinicians rely on benzodiazepines for sedation, but Dr. Bernstein said his center often recommends ketamine when benzodiazepines fail — inside and outside the hospital — because it does not cause much respiratory depression and tends to produce dissociation from the paranoid ideation.

Is α-PVP a uniquely powerful drug? It's certainly causing havoc in South Florida. One would expect it to have severe adverse effects based on its activity as a dopamine reuptake blocker. It is predictable from its relatively extensive α-carbon side chain. (The longer the chain, generally the more potent the dopamine reuptake inhibition.) Its low price, uncertain provenance, and availability in bulk also make it easy to overdose.

Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.